New Mexico, 2021

Damaging Wind in New Mexico, June 22, 2021

June 22, 2021 · NWS ABQ · 1 event in 1 county or zone

An area of high pressure centered over southern New Mexico brought drier air into the state on June 22, 2021. Enough mid-level moisture remained to allow for a round of isolated thunderstorms across the southwest mountains as well as northeastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An area of high pressure centered over southern New Mexico brought drier air into the state on June 22, 2021. Enough mid-level moisture remained to allow for a round of isolated thunderstorms across the southwest mountains as well as northeastern New Mexico. However, with the drier air, these storms presented more of a gusty, erratic wind threat with strong downbursts common. A particularly intense downburst near Las Vegas resulted in a 71 mph thunderstorm wind gust measured at the airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 22, 10:38 AM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 22, 10:38 AM MST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1138 AM MDT Tue Jun 22 2021

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist with a couple of
potential exceptions. Afternoon/evening convection may impact KLVS,
KTCC and possibly KROW with gusty/erratic winds. Short-lived MVFR
impacts are also possible with storms today, most likely at KLVS and
KTCC, though KROW could see some vsby limitations in blowing dust
from thunderstorm outflow. Low probability of stratus return tonight
and if decks developed, would likely impact only KROW.

11

&&

.PREV DISCUSSION...333 AM MDT Tue Jun 22 2021...
.SYNOPSIS...
High pressure aloft will be centered over south central New Mexico
today. Dry air will spread over northwestern to north central areas
of the state, pushing any chance for isolated to scattered
thunderstorms to areas east of the central mountain chain and perhaps
over the southwestern mountains of the state. Eastern New Mexico
observed a break from the heat yesterday, but today temperatures will
quickly soar back up into the upper 80's and 90's. Moisture will
begin to seep back into New Mexico on Wednesday and Thursday, leading
to a gradual increase in shower and thunderstorm activity.
Temperatures will remain near to above average during this time with
the eastern plains observing the biggest departures from average.
After a drying trend on Friday, increased moisture and cooler
temperatures could return this weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
After a few areas of low clouds along the east slopes of the central
mountain chain and eastward across the southeast plains this
morning, a mid level high pressure system centered just east of El
Paso will steer drier air over the state from the northwest this
afternoon. Mainly isolated showers and thunderstorms will favor the
southwestern mountains and areas along and east of the central
mountain chain this afternoon. With the drier air moving in, some
storms will produce gusty winds and blowing dust with little or no
rain mainly west of a Capulin to Carrizozo line.

The mid level high will shift a bit further east on Wednesday, when
an upper level low pressure system over the CA coast will steer some
elevated moisture and embedded shortwaves into western NM from the
southwest. This will result in an uptick in thunderstorm coverage,
as well as wetness since PWATs are forecast to climb over 0.75" to
near 1". The low levels will still be fairly dry Wednesday
afternoon, so locations below 7500 feet will probably see mostly dry
and gusty thunderstorms, while higher elevations have a better
chance of wetting storms with small wetting footprints.

With the high centered south of the state and increasing moisture
temperatures will trend cooler over western areas today and
Wednesday. Farmington should stay under 100 both days, ending their
streak of 9 days in a row with a high at or above 100 F. Meanwhile,
temperatures will climb across eastern areas with highs reaching
near records again there and in the central valley starting
Wednesday.

LONG TERM...(THURSDAY THROUGH MONDAY)...
The upper level pattern on Thursday will consist of a cut-off low
offshore of CA, weak high pressure over Old Mexico and Texas, and a
moist west southwest flow over NM. Dewpoints would have recovered to
the 40's and 50's across most zones early Thursday morning, and while
some drying and mixing out is possible in far western zones through
the afternoon, PWATs are advertised to creep up to, or slightly
above, an inch in much of the southeastern half of NM Thursday. This
will sufficiently provide enough moisture for scattered high terrain
storms while also acting to moderate temperatures by a couple to a
few degrees.

The upper low will fill in some over the central CA coast on Friday,
and westerly flow aloft will stay intact over NM, reducing by 5 to
10 kt. The westerly flow aloft will be carrying any subtropical
plume of moisture farther east, and consequently surface dewpoints
and PWATs will begin drying from west to east Friday afternoon. This
will limit storm coverage in western and central zones with
temperatures also gaining a couple of degrees there. Forecast models
(namely the GFS) have slowed down the arrival of the impending
backdoor cold front, but it will be staging near the northeast corner
of NM by Friday evening.

The backdoor front will plunge into the eastern NM plains on
Saturday, advecting moisture and quickly increasing storm potential
along and behind the boundary. Meanwhile the upper level winds will
turn highly amplified over North America with a stout upper high
setting up over the Washington State and British Columbia border and
a deep longwave trough stretching over eastern Canada into the
American Midwest. Evolution of these upper level features will be
slow and seemingly haphazard, but the bottom line for NM will still
be a westward progression of the moist backdoor front that will carry
increased storm coverage across eastern and into central and parts of
western NM for the remainder of the weekend and into early next week.

44/52

&&

.FIRE WEATHER...
The center of high pressure at 500 mb will shift over TX for the
remainder of the week, but temperatures will still be above normal
in many places. After spotty thunderstorms over southern and eastern
areas today, some moisture will work its way northeastward around
the ridge with an increase in thunderstorm coverage and wetness
central and west Wednesday, then over more of the forecast area
Thursday. Drier air will work its way over western areas on Friday
with a downtick in thunderstorm coverage there, but eastern areas
will see an increase in thunderstorm coverage late in the day and
Friday night as wet backdoor cold front progresses southward through
the plains. This moisture will push as far west as the continental
divide by Saturday, then potentially into AZ Saturday night, setting
the weekend up to be significantly convectively more active
areawide. Western areas will probably have a mix of wet and dry
cells Saturday, but wetting footprints should grow there on Sunday
as PWATs come up.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 22, 2:34 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Tue Jun 22 2021

NMZ201>241-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
334 AM MDT Tue Jun 22 2021

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible over the
southwestern mountains and along and east of the central mountain
chain this afternoon and evening with storms producing the usual
hazards of lightning, small hail, and erratic gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot temperatures will return to the eastern plains Wednesday and
Thursday with many areas reaching the upper 90's to triple digits.

Scattered afternoon storms Wednesday and Thursday will also bring
brief downpours and bouts of strong and erratic gusty winds through
western and central NM. More widespread wetting thunderstorms look
to arrive this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any rainfall, hail, or strong wind
gusts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

The radar

The Albuquerque radar (KABX), 163 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Miguel

When
June 22, 12:01 PM MST to 12:03 PM MST
Where
San Miguel County, (Lvs)las Vegas Airport
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
35.660, -105.140

An ASOS station in Las Vegas measured a 71 mph wind gust from an intense thunderstorm downdraft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955849.